Atypical femur fracture in a pt with osteogenesis imperfecta
Use of intravenous bisphosphonates has been demonstrated to improve clinical outcomes in children with osteogenesis imperfecta (OI). However, efficacy and safety of bisphosphonates in adults with OI remains unclear.
Atypical femur fractures (AFF) are rare insufficiency fractures associated with long-term bisphosphonate use.

Published in the Journal of Musculoskeletal and Neuronal Interactions, the authors report on a 56 year old woman with OI type 1 and long-term bisphosphonate use who was diagnosed with multiple myeloma (MM) following a severe vertebral fracture.

During workup, an asymptomatic incomplete AFF of the left femur diaphysis was noted. Multiple factors may have contributed to the occurrence of AFF, including bisphosphonate exposure, bowing of the proximal femur, as well as the intrinsic collagen defect of OI.

To reduce the risk of skeletal complications from MM, intravenous pamidronate was administered in addition to chemotherapy, though in reduced dose and frequency. Orthopedic consultant recommended against prophylactic surgery for the AFF. Follow-up radiograph showed no progression of the AFF, though delayed healing was present.

Clinical pearls:-
- This case highlights the importance of close monitoring of patients on long-term bisphosphonate therapy who have additional risk factors for developing AFF, such as underlying genetic bone disorders or lower limb deformities.

- A multidisciplinary approach is recommended for optimal management of such complex patients.

Read more here: https://pxmd.co/qfinp
Like
Comment
Share